Alert archive / Michigan / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Jan 22, 2018, 9:12 PM EST for Cheboygan County, Emmet County, Michigan. It was in force for 13 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 9:12 PM EST (02:12 UTC)
- Expired
- Jan 23, 2018, 10:01 AM EST
- In force
- 13 hr
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 11:27 PM EST | FREEZING RAIN 0.1 | Levering, MI | |
| Jan 23, 12:01 AM EST | FREEZING RAIN 0.3 | 1 Sse Petoskey, MI | |
| Jan 23, 7:55 AM EST | SNOW 3 | 1 Wnw Cheboygan, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 410 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS43 KAPX 230212 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 912 PM EST Mon Jan 22 2018 MIZ016-017-231000- /O.UPG.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/ /O.NEW.KAPX.WS.W.0001.180123T0212Z-180123T1000Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 912 PM EST Mon Jan 22 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY... * WHAT...Heavy mixed precipitation and freezing rain occurring. Plan on difficult travel conditions. Total ice accumulations of between one quarter and one half of an inch are expected. Additional snow accumulations of up to one inch are expected. * WHERE...Emmet and Cheboygan Counties. * WHEN...Until 5 AM EST Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. $$ MIZ008-015-231000- /O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 912 PM EST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... * WHAT...Mixed precipitation occurring. The ice will result in difficult travel conditions. Additional snow accumulations of 1 to 3 inches and ice accumulations of up to one tenth of an inch are expected. * WHERE...Chippewa and Mackinac Counties. * WHEN...Until 5 AM EST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. $$ MIZ018-019-021>024-231000- /O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/ Presque Isle-Charlevoix-Antrim-Otsego-Montmorency-Alpena- Including the cities of Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, and Alpena 912 PM EST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY... * WHAT...Freezing rain occurring. The ice will result in difficult travel conditions. Additional ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 5 AM EST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. $$ JZ http://www.weather.gov/apx
2 follow-up statements
782 WWUS43 KAPX 230813 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 313 AM EST Tue Jan 23 2018 MIZ016-017-231615- /O.EXT.KAPX.WS.W.0001.000000T0000Z-180123T1700Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 313 AM EST Tue Jan 23 2018 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON EST TODAY... * WHAT...Mixed precipitation occurring. Plan on difficult travel conditions, including during the morning commute. Additional snow accumulations of up to one inch and additional ice accumulations of a light glaze are expected. * WHERE...Emmet and Cheboygan Counties. * WHEN...Until noon EST today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. $$ MIZ018-019-021>024-231615- /O.EXT.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/ Presque Isle-Charlevoix-Antrim-Otsego-Montmorency-Alpena- Including the cities of Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, and Alpena 313 AM EST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY... * WHAT...Mixed precipitation occurring. Plan on slippery road conditions, including during the morning commute. Additional snow accumulations of up to two inches and additional ice accumulations of a light glaze are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until noon EST today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. $$ MIZ008-015-231000- /O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 313 AM EST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WHAT...Mixed precipitation occurring. Plan on slippery road conditions, including during the morning commute. Additional snow accumulations of up to one inch and additional ice accumulations of a light glaze are expected. * WHERE...Chippewa and Mackinac Counties. * WHEN...Until 5 AM EST early this morning. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. $$ http://www.weather.gov/apx
646 WWUS43 KAPX 231501 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1001 AM EST Tue Jan 23 2018 MIZ016-017-231615- /O.CAN.KAPX.WS.W.0001.000000T0000Z-180123T1700Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 1001 AM EST Tue Jan 23 2018 ...WINTER STORM WARNING IS CANCELLED... Precipitation has moved out of the area so the warning has been cancelled. $$ MIZ018-019-021-231615- /O.CAN.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/ Presque Isle-Charlevoix-Antrim- Including the cities of Rogers City, Charlevoix, and Mancelona 1001 AM EST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Precipitation has moved out of the area so the advisory has been cancelled. $$ MIZ022>024-231700- /O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/ Otsego-Montmorency-Alpena- Including the cities of Gaylord, Atlanta, and Alpena 1001 AM EST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of up to two inches are expected. * WHERE...Otsego, Montmorency and Alpena Counties. * WHEN...Until noon EST today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for icy and snow covered roads and limited visibilities, and use caution while driving. $$ http://www.weather.gov/apx
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 7:01 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jan 22, 7:01 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
701 PM EST Mon Jan 22 2018
.NEAR TERM...(Tonight through Tuesday)
Issued at 337 PM EST Mon Jan 22 2018
Stacked low pressure now in Iowa this afternoon with the warm
front still making some progress north from srn lower Michigan.
The deepest moisture and strongest forcing, driven primarily by
WAA and upper divergence, was pressing through far nrn lower
Michigan and into eastern upper. Moderate to heavy snows were
ongoing in this area while freezing rain/sleet were falling just
to the south of there underneath the elevated above freezing
layer. In areas further south of there, the influx of warmer air
was changing things over to rain with precipitation intensity
lessening as deeper moisture is starting to strip due to the onset
of dry-slotting.
The low pressure will continue a track to the ENE and cross nrn
Michigan into Tuesday morning, with the deeper moisture in
deformation on the backside of the system wrapping into the region
while cold advection ensues. The strong forcing currently pushing
through far nrn lower and eastern upper will likely shift north of
these areas, but some moderate precipitation rates are likely to
continue at times across eastern upper as they will be closer to
the better forcing and deeper moisture. In nrn lower, moisture
remains more stripped out aloft and periods of drizzle and
freezing drizzle (across the far nrn lower and far NW lower) will
be more common as the depth of the low level moisture is all under
-10C for much of the night. As the low pressure crosses late
tonight into tomorrow morning, the winds turn more northerly and
begin drawing colder air into nrn Michigan and shoves the elevated
warm nose off to the east. This process will gradually change
precipitation to a period of just snow, which will bring some
light accumulations of snow, maybe 1 or 2 inches across mainly nrn
lower. Tuesday afternoon things will start to dry out enough to
where precipitation ends from west to east, with the exception of
N/NNW flow regimes, as instability grows over Lakes Superior and
Michigan. Only a small/slight chance as the depth of the
instability and moisture is very shallow.
Lows tonight in cold advection, falling into the teens in eastern
upper, while areas closer to Saginaw Bay ("warmest" air) will hold
in the lower and middle 30s. Temperatures keep falling through
Tuesday, into the 10 to 15F range in eastern upper to the lower
20s near Saginaw Bay.
&&
.SHORT TERM...(Tuesday night through Thursday)
Issued at 337 PM EST Mon Jan 22 2018
...Short LES Period, then Quiet Through Thursday...
High Impact Weather Potential...Minimal
Pattern Synopsis/Forecast...The sfc low moves into southern Quebec
by 00z/Wed, and continues to move to the NE into the Canadian
Maritimes. This leaves the Upper Great Lakes in a north flow pattern
for the evening of Tuesday (00z/Wed-06z/Wed). 850 mb temperatures
fall to around -10c with the water temperatures in Lakes Superior
and Michigan around +2c to +3c We will be marginal for lake snow but
it is possible, so have some pops in for the early part of evening,
but dry things out as the winds continue to move and the
temperatures warm a degree or two, and the 850-700 mb layer RH
remains below 40%. So will expect that the snow will taper off, to
at most flurries, and keep Wednesday dry. Wednesday evening, only
the GFS has any chance of snow, with all of the other models
considerably warmer at 850 mb with the WNW flow. If anything fell
it would be minor, but will leave Wednesday night dry. Subsidence
fights the warm front, and 850 mb moisture. The models skew toward
the low to mid-level moisture being clouds keeping the region dry.
So will keep the day dry.
Primary Forecast concerns...Issues are the LES, not that it could be
more, but that it will be less. It seems that the pattern is not
cold enough, for a lot of instability over the lakes for LES.
Otherwise, as the "Warm front" moves through, the enhancement may
actually get something going, but with the consensus of the models
(GFS/ECMWF/NAM/SREF) going dry as the front moves through, will keep
it dry as well.
.LONG TERM...(Thursday night through Monday)
Issued at 337 PM EST Mon Jan 22 2018
As high pressure moves to our east, a brief period of warm advection
will bring above normal temperatures over the weekend. A cold front
attendant to low pressure passing to our north could bring some
precipitation over the weekend, with temperatures supporting rain or
a wintry mix during warmer afternoon hours. Cold air filtering in
behind that front will bring some lake effect chances as we begin
next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM EST Mon Jan 22 2018
Wintry mix to diminish and eventually end on Tuesday.
Mature surface low is in ne IL this evening, and will cross lower
MI tonight. Widespread IFR to at times LIFR conditions this
evening, with fzra/sn at PLN and rain elsewhere. Precip will mix
with and turn back over to fzra/sn at all the TAF sites
overnight. Those will diminish to shsn on Tuesday, and eventually
end, with MVFR cigs lingering.
Gusty east winds will back to the north late tonight thru Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 5 AM EST Tuesday for MIZ008-
015>019-021>024.
&&
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...AM
AVIATION...JZHazardous weather outlook, Jan 22, 5:29 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 529 PM EST Mon Jan 22 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-232100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 529 PM EST Mon Jan 22 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. A wintry mix of rain, snow and ice will continue into tonight as a storm system slowly moves through the Great Lakes. Significant snow accumulations will occur mainly north of M-68 in northern lower Michigan, and especially across eastern upper Michigan. Additional ice accumulations are expected across the region. Please see the latest winter weather advisories and forecasts for further details. Colder air will enter the region tonight. Where temperatures fall back below freezing, ice will develop on untreated roadways. Ice jam flooding remains possible on area rivers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A wintry mix of rain, snow and ice across portions of northeast lower Michigan will quickly transition to all snow Tuesday morning...with light additional snow accumulations. Please see the latest winter weather advisories for further details. Ice jam flooding remains possible on area rivers. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rain, snow and ice amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord SMD/JZ
In the hours before
Local storm report, Jan 22, 7:25 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY SNOW 2 W SAULT STE. MARIE 46.49N 84.40W
01/22/2018 M2.9 INCH CHIPPEWA MI CO-OP OBSERVER
6 HOUR SNOWFALL TOTAL.
&&
ALMLocal storm report, Jan 22, 8:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM SNOW 2 N ENGADINE 46.15N 85.57W
01/22/2018 E4.0 INCH MACKINAC MI PUBLIC
&&Local storm report, Jan 22, 8:09 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
809 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW HULBERT 46.35N 85.15W
01/22/2018 E6.5 INCH CHIPPEWA MI PUBLIC
&&
JZLocal storm report, Jan 22, 8:10 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
810 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW STALWART 46.10N 84.24W
01/22/2018 E3.0 INCH CHIPPEWA MI PUBLIC
&&
JZLocal storm report, Jan 22, 8:11 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM FREEZING RAIN 1 SSE PETOSKEY 45.36N 84.95W
01/22/2018 M0.22 INCH EMMET MI CO-OP OBSERVER
&&
JZNearby
Winter Storm Warnings in Michigan, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.